Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 250, NWS Dodge City, KS

August 11, 2002Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2002, 9:44 PM CDT for Scott County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 9:44 PM CDT (02:44 UTC)
Expired
Aug 11, 2002, 10:45 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

What was reported inside it

TimeReportWhereRemark
Aug 11, 10:27 PM CDTHail 0.75Scott City, KS
Aug 11, 10:35 PM CDTHail 1.75Scott City, KS
Aug 11, 10:45 PM CDTHail 1.25Scott City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS53 KDDC 120244
SVRDDC
KSC171-120345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1045 PM CDT

* AT 942 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED
  SCOTT STATE LAKE AT 950 PM CDT
  MODOC AT 1000 PM CDT
  SCOTT CITY AT 1035 PM CDT
  MANNING AT 1040 PM CDT
  

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3869 10070 3869 10111 3827 10109 3826 10066

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:45 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 11, 2:45 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SUN AUG 11 2002

MAIN FORECAST CHALLENGE IS HOW MUCH OF A COOL DOWN WILL BE FELT
ACROSS SOUTHWEST KS BY TUESDAY.

DAYS 1-2...
KGLD RADAR AND SAT LOOP EARLIER TODAY SHOWING AN OUTFLOW BOUNDARY
MOVING INTO OUR NORTHERN CWA. LEE TROF/DEVELOPING DRY LINE EXTENDED
SOUTH ACROSS ERN COLORADO. BEST MOISTURE AND WEAKEST CAP HOWEVER WAS
PLACE OVER OUR EASTERN CWA WHICH IS WHERE BEST AFTERNOON CU HAVE
BEEN DEVELOPING THIS AFTERNOON AS CONVECTIVE TEMPERATURE BEGINS TO
GET EXCEEDED. MODELS CONTINUE TO PROG A WEAK VORT LOBE TO CROSS
WESTERN KS LATER THIS EVENING SO WITH COOLER 7H TEMPS AND BETTER
MOISTURE PRESENT IN OUR EAST CAN NOT RULE OUT SOME CONVECTION
DEVELOPING HERE. ALSO HARD TO IGNORE OUR BOUNDARIES TO OUR WEST AND
NORTH, ESPECIALLY OUR NORTH. CURRENT FORECAST ALREADY HAS SMALL POPS
GOING IN THE EAST AND WILL KEEP THIS GOING BUT WILL ALSO NOW MENTION
SMALL POPS IN THE WEST.

MAJOR CHANGES BEGIN TO SHAPE ON MONDAY AS OUR COLD FRONT ENTERS NW
KS BY 12Z MON AND OUR NEXT MAJOR UPPER WAVE DROPS SOUTH INTO WY.
AVN/ETA/NGM STILL PLACES FROPAS AT GCK, HYS AND EHA AROUND 18Z, DDC
AROUND 21Z AND P28 AROUND 00Z. WILL THEREFORE CONTINUE TO FOLLOW
THIS TIMING. MODELS ALSO SHOWING BETTER MOIST CONV DEVELOP DURING
THE AFTERNOON AS OUR FRONT MOVES SOUTH/SOUTHEAST OF DDC WITH LIS
DECREASING TO -4 TO -6C/KM. ALTHOUGH COULD STILL SEE SOME CONVECTION
EARLIER IN THE DAY WITH THIS FRONT AS IT CROSSES THE CWA, IT APPEARS
THE BETTER DYNAMICS WILL BE LOCATED IN OUR S/SE CWA IN THE
AFTERNOON. WILL THEREFORE PLACE HIGH CHC POPS IN THE SE AND ONLY SLT
CHC POPS IN THE NW.

BY MONDAY NIGHT OUR WY (THE MORE SIG VORT LOBE) WILL DROP SOUTH INTO
EAST CENTRAL CO BY 12Z TUE. RIGHT ENTRANCE REGION OF 25H JET ALSO
WILL BE PLACED NEAR WESTERN KS BY 12Z TUES. WITH LIFT PRESENT AND
MOISTURE POOLING BEHIND OF COLD FRONT WILL THEREFORE GO WITH HIGH
CHC/LIKELY POPS LATE MONDAY NIGHT ACROSS ALL THE CWA. WILL ALSO
CONTINUE HIGH CHC/LIKELY POPS INTO TUESDAY AS THIS WAVE MOVES EAST
ACROSS THE STATE ON TUESDAY. CLOUDS, PCPN AND CURRENT OBS IN SRN
CANADA IN THIS AIR MASS LOOKS AS IF TEMPS WILL REMAIN WELL BELOW
NORMAL ON TUESDAY. THE 12Z FWC/MAV NOT LOOKING TO BAD ON FORECAST
HIGHS. GUIDANCE MAY EVEN BE A BIT TOO WARM IN THE SOUTH WHERE PCPN
AND CLOUDS MORE LIKELY TO HOLD ON ALL DAY. WILL THEREFORE FOLLOW THE
GUIDANCE TREND BUT WILL TRIM A FEW MORE DEGREES OFF ACROSS THE
SOUTH. WILL TAPER OFF PCPN AND EVEN TRY TO BRING A CLEARING TREND
BEHIND OUR S/W TROF WHICH WILL BE CROSSING THE CWA EARLY IN THE DAY.

THANKS FOR THE CORD...ICT, OUN.

DAYS 3-7...

SIGNIFICANT REGIME TRANSITION, ESPECIALLY ACROSS THE EAST ASIAN/
PACIFIC/NORTH AMERICAN SECTOR, IS WELL UNDERWAY AT THIS TIME.  THIS
CHANGE MAY BE LINKED TO THE RELATIVELY PERSISTENT (ABOUT 2-3 WEEKS)
AND VERY LARGE AREA OF DEEP MOIST TROPICAL CONVECTION FROM ROUGHLY
160 DEG W TO 60 DEG E, FROM ABOUT 10 DEG SOUTH OF THE EQUATOR TO
ROUGHLY 25 DEG N.

THIS AREA OF THUNDERSTORMS IS GENERALLY BEING FORCED BY
ANOMALOUSLY WARM SEA SURFACE TEMPERATURES, ESPECIALLY FOR THOSE
AROUND THE DATELINE, AND ALSO THE INDIAN MONSOON SYSTEM.  THERE IS
NOT MUCH EVIDENCE (YET) OF A MADDEN-JULIAN OSCILLATION (MJO).
FOR SOME ADDITIONAL DETAIL ABOUT THE PLANETARY-SCALE CIRCULATION,
PLEASE REFER TO THE FORECAST REASONING SECTION OF
HTTP://WWW.CRH.NOAA.GOV/DDC/WEEK2HTML.

THIS TRANSITION IS LEADING TO THE ESTABLISHMENT OF ROUGHLY A
MIDDLE/UPPER TROPOSPHERIC DATELINE TROUGH/140 DEG W RIDGE/100 DEG W
TROUGH, NORTH OF ABOUT 30 DEG.  IN ADDITION, THE EXTRATROPICAL
WESTERLIES ARE MIGRATING SOUTHWARD INTO THE LOWER 48 STATES, AT
LEAST FOR THIS UPCOMING WEEK.  UNDERSTANDING THE SUMMER BASE STATE,
THE ABOVE MENTIONED WAVE TRAIN CAN BE VIEWED AS A VERSION OF THE
PACIFIC/NORTH AMERICAN TELECONNECTION (WEAKLY NEGATIVE PHASE).  THIS
SITUATION WILL ALLOW PERHAPS SEVERAL SYNOPTIC-SCALE COLD FRONTS TO
MIGRATE ACROSS THE PLAINS DURING MY FORECAST PERIOD.  OF COURSE,
TIMING WILL BE DIFFICULT, AS WELL AS POSITIONING.

A FINAL POINT TO MAKE IS THAT THIS REGIME WILL BE SLOWLY
RETROGRESSIVE, SUCH THAT ABOUT A WEEK FROM NOW THE MID/UPPER
TROPOSPHERIC TROUGH AXIS INITIALLY AROUND 100 DEG W SHOULD BE ALONG
THE WEST COAST OF NORTH AMERICA, WITH HEIGHT RISES FIRST OVER THE
SOUTHEAST US, AND THEN EVENTUALLY THE CENTRAL PLAINS (AGAIN -- WHAT
HAS BEEN OBSERVED MUCH OF THIS SUMMER).

ALL OF THE OPERATIONAL GLOBAL NWP ARE CONVERGING TO THIS SCENARIO,
AFTER A PERIOD OF LOW SKILL.  THE LATTER IS OFTEN THE CASE DURING A
REGIME TRANSITION.  UNDERSTANDING THEIR BIASES, ETC., I HAVE NO REAL
NWP PREFERENCE.  HOWEVER, I THINK THE DETERMINISTIC ECMWF FROM 1200
UTC 10 AUGUST INITIAL CONDITIONS AND THE 1200 UTC 11 AUGUST AVN ARE
THE CLOSEST TO THE REAL ATMOSPHERE.

GOING EXTENDED FORECAST IS REASONABLE.  ONE OF THE SOURCE REGIONS OF
THE UPCOMING COOL AIR INTRUSION, WHICH AFFECTS MY CWA DAYS 1 AND 2,
IS COMING FROM THE ARCTIC LATITUDES OF NORTHWESTERN CANADA.  THUS I
WILL LIKELY LOWER MINIMUM TEMPERATURES INTO THE 50S FOR WEDNESDAY
MORNING (SHOULD NOT BE ANY RECORD LOWS), AND CORRESPONDINGLY LOWER
THE MAX TEMPERATURES FOR THAT DAY.  I WILL LEAVE IN THE MENTION OF
THUNDERSTORMS FOR THE OVERNIGHT HOURS OF WEDNESDAY INTO THURSDAY.
TEMPERATURES SHOULD WARM TO AT LEAST NORMAL FROM THURSDAY ONWARD.
FINALLY, ALL FACTORS CONSIDERED, I WILL INTRODUCE ANOTHER
OPPORTUNITY OF THUNDERSTORMS FOR MY CWA ON DAY 6.  OUR LOCAL 8-10
DAY (8/19-21) FORECAST WILL READ ABOVE NORMAL TEMPERATURES AND BELOW
NORMAL PRECIPITATION (BACK TO THE RIDGE).

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  82  58  72 /  30  20  50  30
GCK   65  80  58  72 /  30  20  50  40
EHA   65  81  58  70 /  20  30  70  70
LBL   67  86  61  69 /  20  50  70  70
HYS   68  83  58  71 /  30  30  50  30
P28   70  90  63  69 /  20  50  70  70

.DDC...NONE.

FCSTID =18/23

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:47 PM CDTSevere Thunderstorm WarningDDCFord43 min
Aug 11, 10:49 PM CDTSevere Thunderstorm WarningDDCScott41 min
Aug 11, 10:57 PM CDTSevere Thunderstorm WarningDDCHodgeman38 min
Aug 11, 11:33 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa42 min
Aug 11, 11:42 PM CDTSevere Thunderstorm WarningDDCRush48 min
Aug 12, 12:13 AM CDTSevere Thunderstorm WarningDDCFord32 min
Aug 12, 12:17 AM CDTSevere Thunderstorm WarningDDCKiowa43 min
Aug 12, 12:50 AM CDTFlash Flood WarningDDCFord, Hodgeman3 hr
Aug 12, 12:53 AM CDTFlash Flood WarningDDCFord, Hodgeman3 hr
Aug 12, 1:01 AM CDTSevere Thunderstorm WarningDDCKiowa59 min
Aug 12, 1:10 AM CDTSevere Thunderstorm WarningDDCFord50 min
Aug 12, 6:39 PM CDTSevere Thunderstorm WarningDDCGray66 min
Aug 12, 6:51 PM CDTSevere Thunderstorm WarningDDCNess54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.